Link Cited Between Epidurals and Breastfeeding Patterns

A report in this week’s edition of the International Breastfeeding Journal has warned pregnant women that receiving epidural pain relief during labor may affect their subsequent attempts at breastfeeding. According to the Australian study, women who receive epidurals during childbirth are more likely to experience difficulties with breastfeeding in the first postpartum week and are also more likely to halt breastfeeding within the first 24 weeks after the birth.

Though the reasons for the connection are unclear, researchers believe it relates to the presence of fentanyl, an opioid commonly found in epidural treatments. The study’s authors suggest that the “association between breastfeeding and intrapartum analgesia is due to the pharmacological effect of the analgesic agents. There is a growing body of evidence that the fentanyl component of epidurals may be associated with sleepy infants and difficulty establishing breastfeeding.” The study also contends that type of birth (ie. Caesarian section) may affect breastfeeding patterns as well.

The authors, led by Siranda Torvaldsen of the University of Sydney, concluded: “Whatever the underlying mechanism, women in this cohort who chose or needed epidural analgesia were more likely to partially breastfeed their infant and to experience difficulty breastfeeding in the few days after birth, and also to stop breastfeeding in the first 24 weeks postpartum. Even though this relationship may not be causal, it is important that women who are at higher risk of breastfeeding cessation are provided with adequate breastfeeding assistance and support, both in the initial postpartum period and the following few months.”

In an accompanying commentary, Swansea University’s Sue Jordan said, “If intrapartum analgesics do interfere with breastfeeding, this might, arguably, be the adverse drug reaction with the greatest public health consequences.” She also asks, “Is the association between analgesia and feeding infant formula strong enough to meet the criteria for an adverse drug reaction? If failure to breastfeed is considered an appreciably harmful or unpleasant reaction related to the use of intrapartum analgesics, and administration predicts hazard, and warrants prevention, specific treatment, alteration of the dosage regimen, or withdrawal of the product, then this is an adverse drug reaction.”

She concluded that women and their doctors should be aware of “strategies for mitigating the impact of intrapartum medications on the next generation…. Most particularly, women receiving high doses of opioids might be offered extra support to establish and maintain breastfeeding, coupled with information to help them gain an understanding of some of the reasons underlying any difficulties they are encountering.”

This entry was posted in Health Concerns. Bookmark the permalink.

© 2005-2014 Parker Waichman LLP ®. All Rights Reserved.